MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD

PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD
Catalog Number 4006C0303
Medical Device Problem Code Difficult or Delayed Activation (2577)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 12/14/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Please no the device was implanted in the patient; however, the device pusher assembly has been returned.Results: the proximal end of the pusher assembly was fractured approximately 162.5 cm from the distal tip (figure 1).The pusher assembly was kinked in multiple locations (figure 2).The embolization coil was detached from its pusher assembly.Conclusions: evaluation of the returned devices revealed that the pc400 pusher assembly was fractured.This type of damage likely occurred due to an attempt to manually detach the pc400 embolization coil from its pusher assembly as mentioned in the complaint description.Tortuosity within the vessel will likely cause the pull wire to build up friction inside the hypotube of the pusher assembly, which the pull force of the handle may not be able to overcome.Once the pusher assembly is manipulated, friction inside the hypotube may be decreased and the embolization coil may detach from its pusher assembly.The excessive tortuosity within the entire ica likely contributed to the pc400 embolization coil not initially detaching from its pusher assembly.Evaluation of the px slim revealed that the catheter shaft was kinked.This type of damage typically occurs due to improper handling during use.If the device is forcefully manipulated at extreme angles, damage such as this may occur.The kink in the px slim was likely unrelated to the pc400''s detachment issue as this damage was not mentioned in the complaint.Penumbra catheters and coils are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the anterior communicating artery (acomm) using a penumbra coil detachment handle (handle) and penumbra coil 400s (pc400s).During the procedure, the physician successfully placed a pc400 using the handle after advancing through a px slim delivery microcatheter (px slim).The physician then advanced the pc400 into the target location through the px slim and attempted to detach the pc400 using the same handle, however the pc400 did not detach, despite the black pet lock being separated.The physician therefore attempted to manually detach the coil by pulling on the nitinol wire, and then by breaking the hypotube to attempt to detach the coil, but was unsuccessful.The physician then flushed and jiggled the px slim and pull wire, eventually causing the pc400 to detach.The procedure was completed at this point as this was the last coil needed.It was reported that there was excessive tortuosity within the entire internal carotid artery (ica), from the low cervical all the way up to the bifurcation.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Please note the device was implanted in the patient; however, the device pusher assembly has been returned.Results: the proximal end of the pusher assembly was fractured approximately 162.5 cm from the distal tip.The pusher assembly was kinked in multiple locations.Conclusions: evaluation of the returned devices revealed that the pc400 pusher assembly was fractured.This type of damage likely occurred due to an attempt to manually detach the pc400 embolization coil from its pusher assembly as mentioned in the complaint description.Tortuosity within the vessel will likely cause the pull wire to build up friction inside the hypotube of the pusher assembly, which the pull force of the handle may not be able to overcome.Once the pusher assembly is manipulated, friction inside the hypotube may be decreased and the embolization coil may detach from its pusher assembly.The excessive tortuosity within the entire ica likely contributed to the pc400 embolization coil not initially detaching from its pusher assembly.The proximal fractured portion of the pusher assembly was not returned for evaluation.Evaluation of the px slim revealed that the catheter shaft was kinked.This type of damage typically occurs due to improper handling during use.If the device is forcefully manipulated at extreme angles, damage such as this may occur.The kink in the px slim was likely unrelated to the pc400''s detachment issue as this damage was not mentioned in the complaint.The pc400 detachment handle identified in the complaint was not returned for evaluation.Penumbra catheters and coils are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report number: 3005168196-2018-00128.

Brand Name
PENUMBRA COIL 400
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key7186717
Report Number3005168196-2018-00127
Device Sequence Number96516
Product Code HCG
UDI-Device Identifier00814548011806
UDI-Public00814548011806
Combination Product (Y/N)Y
Initial Reporter StateMA
Initial Reporter CountryUS
PMA/510(K) Number
K120330
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2017
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Radiologic Technologist
Type of Report Initial,Followup
Report Date (Section B) 12/14/2017
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date02/08/2022
Device Catalogue Number4006C0303
Device Lot NumberA41359
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/29/2017
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 12/14/2017
Supplement Date Received by Manufacturer01/14/2005
Initial Report FDA Received Date01/12/2018
Supplement Report FDA Received Date12/12/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age68 YR
Date Report Sent to FDA01/01/2005